Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 361, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 30, 2007, 5:21 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2007, 5:21 PM CDT (22:21 UTC)
- Expired
- Sep 30, 2007, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Clarke County, IA, Lucas County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 1:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 472 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 302222
SVRDMX
IAC039-117-302245-
/O.NEW.KDMX.SV.W.0361.070930T2221Z-070930T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT SUN SEP 30 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
WESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 545 PM CDT.
* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF WOODBURN...
OR ABOUT 44 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUCAS BY 530 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
WESTERN IOWA. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO WARNING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4094 9379 4117 9363 4116 9328 4090 9354
4090 9370
TIME...MOT...LOC 2221Z 213DEG 43KT 4097 9362
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 30, 2:25 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 PM CDT SUN SEP 30 2007 .DISCUSSION... POTENT UPPER LEVEL SYSTEM SWINGING THROUGH THE REGION TODAY INTO THIS EVENING...WITH THE SFC LOW CURRENTLY ANALYZED NEAR EAST CENTRAL NEBRASKA. STILL ANTICIPATING DEVELOPING CONVECTION ACROSS THE CWA BY LATE THIS AFTERNOON INTO EARLY EVENING SITUATED ALONG A MERGING COLD FRONT/DRYLINE EXTENDING SOUTH OUT OF THE LOW INTO SE NEBRASKA AND ERN KANSAS. MOISTURE CONTINUES TO POOL AHEAD OF THE FRONT WITH LOWER TO MID 60S DEWPOINTS ADVECTING INTO WESTERN/CENTRAL IOWA. DAMAGING WIND POTENTIAL STILL POSES THE GREATEST SEVERE THREAT WITH THE ACTIVITY EXPECTED ACROSS IOWA DUE TO STRONG LOW LEVEL FLOW...AND GREATER THAN 60-70KT 0-6KM BULK SHEAR. DIRECTIONAL SHEAR STILL NOT THE BEST...BUT AS SFC LOW TRACKS THROUGH NORTHWEST IOWA...AREA NEAREST THE SFC LOW MAY SEE ENOUGH BACKING OF THE SURFACE WIND TO ENHANCE THE WIND PROFILE IN THE LOWEST LEVELS. OTHERWISE SYSTEM EXPECTED TO MAIN THUNDERSTORM THREAT TO BE EAST OF CWA BY MID EVENING...AS COLD FRONT QUICKLY SLIDES INTO EASTERN IOWA. STILL MAY SEE SOME LINGERING PRECIPITATION DUE TO SOME WRAP-AROUND SHOWERS THROUGH LATE EVENING. STRONG GUSTY WINDS ALSO NOTED IN DRY SLOT AREA ACROSS SE NE INTO ERN KS...AND WILL HAVE TO MONITOR FOR POSSIBILITY OF NON-CONVECTIVE ADVISORY CRITERIA WINDS ON THE BACKSIDE OF THIS SYSTEM. SFC HIGH PRESSURE THEN BRIEFLY BUILDS INTO THE CWA MONDAY...WITH RETURN FLOW SETTING UP ACROSS THE PLAINS AND IOWA INTO MONDAY NIGHT AHEAD OF THE NEXT SHORTWAVE EJECTING OUT OF THE CENTRAL/SOUTHERN ROCKIES. THIS SYSTEM NOT LOOKING AS DYNAMIC AS CURRENT SYSTEM...BUT STILL LOOKING STRONG ENOUGH FOR A GOOD SHOT OF PRECIPITATION. TIMING AND TRACK FROM THE LATEST MODEL RUNS SHOWING GOOD CONTINUITY WITH SOME WAA -TRW EXPECTED TO PUSH INTO THE WESTERN CWA LATE MONDAY NIGHT...THEN PUSHING THROUGH THE REMAINDER OF THE CWA TUESDAY. LATEST TIMING BRINGS FRONTAL BOUNDARY THROUGH MID MORNING TO MID AFTERNOON TIMEFRAME WHICH SHOULD LIMIT THE SEVERE/THUNDERSTORM POTENTIAL SOME. HOWEVER LOW LEVEL FLOW STILL FAIRLY STRONG WITH DECENT SHEAR SO CANNOT COMPLETELY RULE OUT SEVERE ACTIVITY ATTM. PROGRESSIVE UPPER LEVEL FLOW CONTINUES THROUGH THE REST OF THE WEEK INTO NEXT WEEKEND...WITH SFC HIGH PRESSURE BUILDING INTO THE AREA WEDNESDAY. MODELS INDICATING SLIGHTLY COOLER H85 TEMPS SINKING DOWN INTO THE AREA BEHIND THE SYSTEM TUESDAY SO DID LOWER TUESDAY NIGHT LOWS A FEW DEGREES. WAA PATTERN AHEAD OF SFC LOW PRESSURE ASSOCIATED WITH UPPER LEVEL TROUGH DIGGING INTO THE INTERMOUNTAIN WEST THURSDAY NIGHT INTO FRIDAY WILL BRING ANOTHER CHANCE FOR SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. BEST FRONTAL POSITION/LIFT SHOWING UP ACROSS THE AREA THURSDAY NIGHT...AND MAY PUSH NORTH OF THE AREA INTO FRIDAY. AS SFC BOUNDARY GETS HUNG UP ACROSS THE AREA INTO THE WEEKEND...BETTER CHANCES OF PRECIPITATION EXPECTED INTO SATURDAY AND SATURDAY NIGHT. UPPER RIDGING EXPECTED TO BUILD ACROSS THE AREA INTO SUNDAY. AS FOR TEMPERATURES...SEASONAL CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD...WITH H85 TEMPS HOVERING IN THE TEENS CELSIUS FOR THE MOST PART. && .AVIATION...30/18Z CLASSIC NEG TILT TROF AND DRY LINE FEAT MOVG INTO THE STATE AND TRIED TO TIME LINE OF SIG TSRA THRU THE TAFS. FOLLOWING FROPA, SHOULD SEE A PD OF A FEW HRS OF MVFR CIGS IN WNWLY FLOW WITH VFR CONDS SPRDG OVR SITES BY SNRS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS SEP 07 LONG TERM...ALBRECHT AVIATION...MS SEP 07
Hazardous weather outlook, Sep 30, 12:51 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1251 PM CDT SUN SEP 30 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1251 PM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL DEVELOP RAPIDLY TO THE WEST AND MOVE INTO WESTERN IOWA AFTER 200 PM. THE STORMS WILL ADVANCE EAST INTO CENTRAL IOWA BY THE LATE AFTERNOON AND TO THE EASTERN PART OF CENTRAL IOWA BY LATE AFTERNOON. THUNDERSTORMS WILL END FROM WEST TO EAST DURING THE EARLY EVENING HOURS. SOME OF THE THUNDERSTORMS ARE LIKELY TO BE SEVERE THIS AFTERNOON OVER THE WEST HALF...AND INTO THE EVENING HOURS EAST OF INTERSTATE 35. SUPERCELL THUNDERSTORMS WILL LIKELY BE THE INITIAL MODE DURING THE EARLY TO MID AFTERNOON HOURS...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE...INCLUDING ISOLATED TORNADOES. THE STORMS WILL FORM INTO A LINE RATHER QUICKLY. AFTER THE LINE BECOMES WELL ORGANIZED...THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL AGAIN AFFECT THE REGION ON TUESDAY AND SOME OF THOSE STORMS COULD BE SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EARLY EVENING...AND MAY BE NEEDED TUESDAY. MS SEP 07
In the hours before
Local storm report, Sep 30, 4:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 ESE DELPHOS 40.64N 94.28W
09/30/2007 RINGGOLD IA TRAINED SPOTTER
6 INCH TREE BRANCHES DOWN
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 31 min |
| Sep 30, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Union | 27 min |
| Sep 30, 4:43 PM CDT | High Wind Warning | DMX | Adair, Adams, Audubon, Carroll, Cass, Clarke and 8 more | 3 hr |
| Sep 30, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 56 min |
| Sep 30, 5:23 PM CDT | Tornado Warning | DMX | Clarke, Lucas | 24 min |
| Sep 30, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 50 min |
| Sep 30, 5:33 PM CDT | Tornado Warning | DMX | Marion, Warren | 42 min |
| Sep 30, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 57 min |
| Sep 30, 6:03 PM CDT | Tornado Warning | DMX | Sac | 15 min |
| Sep 30, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 43 min |
| Sep 30, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Poweshiek | 42 min |
| Sep 30, 6:21 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 24 min |
| Sep 30, 6:21 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 39 min |
| Sep 30, 6:37 PM CDT | Tornado Warning | DMX | Poweshiek | 38 min |
| Sep 30, 6:47 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 15 min |
| Sep 30, 6:54 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.